Hail, Kingman
- When
- March 7, 5:25 AM CST to 5:26 AM CST
- Where
- Kingman County, 0.55 mi E of Kingman
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.650, -98.110
Penny to nickel sized hail reported by the public via social media in Kingman.
The evening of March 7th, a cluster of marginally severe thunderstorms roamed across the south central and southeast Kansas. This thunderstorm activity produced hail of varying sizes ranging from pea (1/4 inch) to quarter (1 inch) across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The evening of March 7th, a cluster of marginally severe thunderstorms roamed across the south central and southeast Kansas. This thunderstorm activity produced hail of varying sizes ranging from pea (1/4 inch) to quarter (1 inch) across the area. Later in the evening, a single supercell continued to grow up scale over Chautauqua County, and a single tornado warning was issued. No tornado was observed, but a single funnel cloud was reported during the warning time.
This thunderstorm activity was fairly slow moving and produced significant amounts of rain. Rainfall amounts of 1.07 inches to 2.88 inches were reported the next morning from both cooperative observer and CoCoRaHS reporting sites. No flooding was reported as most areas were very dry at the time, and the ground soaked up the heavy rainfall quickly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 7, 3:03 AM CST, 2 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 303 AM CST Thu Mar 7 2024 .KEY MESSAGES... - Storm chances increasing late tonight through Thu morning with some severe hail possible with the stronger storms. - Another round of storms expected early Thu evening into Thu night with severe storms also possible. && .DISCUSSION... Issued at 258 AM CST Thu Mar 7 2024 Water vapor satellite imagery shows a deep upper trough across the southwestern CONUS early this morning. Upper-air analysis shows a rather stout upper jet beginning to nose into southern plains with diffluent flow aloft across eastern Oklahoma, much of Kansas and into Missouri. Some scattered showers and storms have already developed across portions of eastern Oklahoma, far southeast Kansas, and southern Missouri early this morning. The development of ACCAS across the Flint Hills and cooling cloud tops on IR satellite across northern Oklahoma/southern Kansas suggest more widespread thunderstorm development is imminent. As a more unstable airmass continues to be advected into the region from the south, this will only further support the development of widespread showers and storms this morning. While shear isn't great, MUCAPE around 1500- 2000 J/kg across south-central and southeast Kansas should be able to support strong to marginally severe storms capable of producing up to quarter-sized hail. As better forcing associated with a subtle impulse embedded within the upper flow shifts to the north and east, a break in shower and thunderstorm activity may occur across south- central Kansas midday today. Meanwhile, portions of eastern/southeast Kansas may continue to see showers and thunderstorms fester from this morning through much of the afternoon hours. Shifting to this afternoon and evening, regardless of the exact details in the environment across south-central and southeast Kansas, additional development of showers and storms is expected. However, an interesting setup for isolated to widely scattered strong to severe storms appears increasingly possible across portions of south-central and southeast Kansas. Questions still remain on if morning thunderstorm activity both across Kansas, and further south across northern Texas, will affect low-level moisture this afternoon. But, a brief period of clearing and subsequent diurnal heating across south-central Kansas does appear increasingly likely early this afternoon. A surface low/trough, with a warm front extending across southern Kansas and a dryline extending into western Oklahoma, is expected to track along the KS/OK border this afternoon. Also, cooler temperatures aloft associated with the arrival of the larger upper trough will help to steepen lapse rates after this morning's convection. This is all to say, if a storm or two develops within the vicinity of the aforementioned warm front, large hail up to half dollar-size is possible. There is also the outside chance for a tornado within the vicinity of the warm front, but a number of factors have to come together throughout the day for this outcome to truly be in play. After sunset, the loss of diurnal heating and more numerous storm development will likely hinder any organized convection, and heavy rainfall will be possible across portions of southeast and east-central Kansas tonight. However, flooding concerns remain low at this time given how dry it has been over the past month or so. Transitioning into Friday, a cold front is expected to sweep across the area. With instability moving south and east of the forecast area, mostly just rain showers are expected, but a couple of isolated storms cannot be ruled out across far southeast Kansas. Rain chances will come to an end from northwest to southeast throughout the day. In total from this morning to late Friday night, up to an inch of rainfall is possible for locations along and east of the Kansas Turnpike with lesser amounts expected further west. A typical cool and dry post-frontal air mass with temperatures near average for this time of year is expected to dominate the region on Saturday. A warming trend will commence on Sunday and last into the middle of next week. Warm, dry, and breezy conditions on Monday and Tuesday may drive some marginal fire weather concerns across the area, but rainfall should help accelerate green up across the area. The next system may arrive by Thursday to bring the region's next rain chances and the potential for strong storms. However, a fair amount of spread in the global models presents high uncertainty in this part of the forecast at this time. Stay tuned for updates. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1033 PM CST Wed Mar 6 2024 Conditions will start off dry with only some mid to high clouds floating overhead, then showers/storms are expected to develop after 09z and increase in coverage for this morning into the afternoon hours. A few of the storms could produce hail up to the size of quarter. IFR cigs are expected to develop this morning and slowly rise into the MVFR category on Thursday afternoon. Numerous showers/storms will linger over much of the area today with a frontal boundary stalling out over south central Kansas this afternoon. && .FIRE WEATHER... Issued at 258 AM CST Thu Mar 7 2024 Fire weather concerns will remain on the low side through the weekend and will potentially ramp back up for the start of the work week. Warm, breezy, and dry conditions may lead to very high grassland fire danger across central and south-central Kansas on Monday, and the Flint Hills on Tuesday. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JC AVIATION...CDJ FIRE WEATHER...JC
Hazardous Weather Outlook National Weather Service Wichita KS 309 AM CST Thu Mar 7 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 309 AM CST Thu Mar 7 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered storms are likely this morning across much of the area. Quarter size hail will be possible with the stronger storms during the morning hours. Another round of thunderstorms is possible this afternoon and evening across south-central and southeast Kansas. Strong to severe storms are also possible with this round. Up to half-dollar size hail is the main concern, and a brief tornado cannot be ruled out primarily during the afternoon hours across south-central Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms may continue into Friday, primarily across southeast Kansas. Very high grassland fire danger is possible across central and south-central Kansas on Monday, and across southeast Kansas on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 449 AM CST Thu Mar 7 2024 KSZ082-091-092-071115- Harper KS-Sumner KS-Kingman KS- 449 AM CST Thu Mar 7 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARPER... SOUTHEASTERN KINGMAN AND NORTHWESTERN SUMNER COUNTIES THROUGH 515 AM CST... At 448 AM CST, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Harper, moving northeast at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Conway Springs, Argonia, Norwich, Danville, Freeport, and Runnymede. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3714 9784 3723 9803 3751 9792 3739 9759 TIME...MOT...LOC 1048Z 206DEG 24KT 3724 9791 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH CUELLAR
Special Weather Statement National Weather Service Wichita KS 514 AM CST Thu Mar 7 2024 KSZ082-083-091-092-071200- Harper KS-Sumner KS-Sedgwick KS-Kingman KS- 514 AM CST Thu Mar 7 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEDGWICK... NORTHEASTERN HARPER...SOUTHEASTERN KINGMAN AND NORTHWESTERN SUMNER COUNTIES THROUGH 600 AM CST... At 513 AM CST, Doppler radar was tracking a strong thunderstorm 6 miles south of Norwich, or 11 miles west of Conway Springs, moving northeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Clearwater, Cheney, Conway Springs, Norwich, Viola, and Runnymede. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3726 9781 3735 9799 3767 9782 3752 9747 TIME...MOT...LOC 1113Z 214DEG 20KT 3737 9784 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CUELLAR
Preliminary Local Storm Report
National Weather Service Wichita KS
519 AM CST Thu Mar 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM Hail 4 E Runnymede 37.35N 97.86W
03/07/2024 E0.70 inch Harper KS Trained Spotter
&&
MWMSpecial Weather Statement
National Weather Service Wichita KS
523 AM CST Thu Mar 7 2024
KSZ067-082-071200-
Reno KS-Kingman KS-
523 AM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RENO AND EASTERN
KINGMAN COUNTIES THROUGH 600 AM CST...
At 522 AM CST, Doppler radar was tracking a strong thunderstorm near
Kingman, moving northeast at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Kingman, Pretty Prairie, Murdock, Waterloo, Cleveland, Cheney Lake,
Mt Vernon, Kingman Airport, and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3755 9826 3786 9818 3775 9776 3773 9777
3773 9781 3767 9781 3744 9795
TIME...MOT...LOC 1122Z 204DEG 18KT 3760 9811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CUELLARThe Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 11:23 UTC.
9 hail, 1 funnel cloud. Local standard time, as filed.
Penny to nickel sized hail reported by the public via social media in Kingman.
An accumulating hail report of penny sized hail up to one-half inch deep on the deck occurred in Nickerson.
There was an accumulating hail report of penny sized hail covering the ground near Andale.
Public report of nickel sized hail in Cedar Vale.
Public report of nickel sized hail in Niotaze.
Public report of a funnel cloud near Caney.
KWCH meteorologist reported nickel sized hail near 13th and Woodlawn.
Nickel sized hail was reported near Goddard.
Penny hail reported by fire department near Viola.
There was a report relayed of one inch hail in Benton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166099, 1166098, 1166097, 1166096, 1166095, 1166100, 1166094, 1166092, 1166091, 1166090.